Wednesday, January 13, 2010
TV's Dr Hilary's "Stoneage" Advice on Seroxat Withdrawal
This has to be seen to be believed. I'm left scratching my head after reading the advice given online to a woman asking TV's Dr Hilary about withdrawing from Seroxat. [Thanks to Ruth for sending this to me]
Dr Hilary is famous for his breakfast TV stints on GMTV where he offers advice to callers suffering from an array of illnesses.
First, here's the email he received from a 29 year old woman known as Jemma.
Should I stop my antidepressants?
Q: After losing my job last year I was diagnosed with mild depression and prescribed Seroxat. I've been on the tablets for a few months and feel much better now. Is it OK to just stop taking them? Jemma, 29
Dr Hilary's reply is, for want of a better word, astonishing!
A: The symptoms of depression vary but can include feeling exhausted, tearful, guilty, worthless, and being unable to sleep or eat. When you lost your job you probably experienced some of these symptoms.
It's great that you feel better now, but do you know what has brought about this change? Hopefully you have overcome the problems you suffered when you lost your job, but the Seroxat you've been taking will have boosted the serotonin levels in your brain, making you feel happier.
Your body is used to the effects of the pills, so if you stop taking them suddenly you can experience side effects such as disturbed sleep and flu-like symptoms. Talk to your GP - he may suggest you wean yourself off the pills gradually. Stop taking a tablet every third day for a fortnight, then every other day for a fortnight. Then you should be ready to stop altogether. If the depression returns, go back to your GP for guidance.
A few points here.
Firstly, Dr Hilary fails to acknowledge that Jemma should not have even been prescribed Seroxat if her depression had only been deemed as 'mild' by her doctor. In fact this applies to the majority of SSRi/SNRi type drugs. [See HERE]
Let's look at the advice he offers:
...the Seroxat you've been taking will have boosted the serotonin levels in your brain, making you feel happier
Not according to a study carried out by Irving Kirsch whereby it was "suggested that, compared with placebo, the new-generation antidepressants do not produce clinically significant improvements in depression in patients who initially have moderate or even very severe depression, but show significant effects only in the most severely depressed patients." - 
Dr Hilary continued with...
Stop taking a tablet every third day for a fortnight, then every other day for a fortnight. Then you should be ready to stop altogether.
Can you believe that a Dr with such influence and standing as Dr Hilary can be so naive?
The advice offered to Jemma is, at best, ludicrous.
If Jemma acts upon this advice given by Dr Hilary then she may be in for one hell of a withdrawal journey. You DO NOT taper at such an increase, this is advice that is liable to cause you severe withdrawal problems. He continues by saying that after two weeks Jemma should be able to stop taking Seroxat?
Where did he dream this up?
I'd like to point Dr Hilary to the Paxil Progress forums. If he doesn't know, Paxil is the brand name given to Seroxat in the US.
I'd like him to visit the forum and offer this same advice to the thousands of members who have been struggling for years to withdraw from Seroxat.
With the greatest respect Dr Hilary, you have just given Jemma a loaded gun! - The bullets, it would appear, were provided by her doctor.
 Initial Severity and Antidepressant Benefits: A Meta-Analysis of Data Submitted to the Food and Drug Administration.
ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING
About the Author :
Bob Fiddaman has been writing about the dangers of antidepressants since 2006. In 2011 he was presented with two human rights awards from the Citizens Commission on Human Rights.
Labels: bobfiddaman, Fiddaman, fiddaman blog, Paroxetine, Paxil, Seroxat, Seroxat Sufferers, Seroxat Sufferers Stand Up and be Counted, SSRis, THE EVIDENCE HOWEVER IS CLEAR, Withdrawal Support